Do I or don't I go up on pred

Hi guys,

Got over xmas day, toothache, stopped the bone tablet and dentist agreed to take the tooth out if I signed a disclaimer. Now I have had 2 implants done, no problems. I came down very slowly, was on 5 1/2mg of pred in September and got down to 3 1/2mg at the end of April. In June I had lots of hard work, as in building, breaking up concrete etc. Lots of 10 hour days. I should have come down to 3mg, but decided to stay there until I had finished my work. We then went to the UK for 3 weeks, again I decided to stay on 3 1/2mg. Came back begining of July to Spain and had 2 hard weeks of work to get our apartments ready. I have had a mild flare up for the last 4 weeks, with slight pain in all the usual places and have been trying to ride it out. But today is like it's stepped up an ache in arms, hips etc etc. I do have a high pain threshold and have put up with it without increasing the pred, but I think it is time I went up agian, as the pain does not go.

What do I go up to? I know the rule is to go back to where you had no pain, but I was on 3 1/2mg with no pain for the best part of 70 days. So what do I do, stay or go up? And if so, what to and for how long?

Best regards

Buenavista

3 Replies

oldestnewest
  • The usual recommendation (from doctors) is to add 5mg to the dose the flare has happened at for a couple of weeks until the symptoms are totally gone and then reduce fairly quickly back to the last dose you were doing well at.

    However - although I realise you have things you have to do, you can't expect a body that is still suffering the effects of a chronic condition to do the sort of physical activity you have subjected it to without some protest. The main effect of the autoimmune disorder underlying PMR is to make your muscles intolerant of exercise and it takes them much longer to recover.

    When we exercise minute amounts of damage are done to the muscle fibres which then heal when we rest. Over a longer period of time this is what we call training - each time the muscle becomes stronger, more tolerant of the exercise. In various autoimmune disorders this healing process is slowed down - so if you repeatedly ask the muscles to do the same workload they have no chance to heal. It's a bit like picking at a scab - it won't heal. Into the bargain, normally your muscles know when you are overdoing it and you feel tired so you are naturally limited in what you can do before stopping. For some reason in these illnesses that natural brake doesn't function the way it should.

    One of the things you need to learn is that to recover from exercise you must rest in between. I'm not saying not to do things, but to do less at a time and allow plenty of recovery time between. I do understand the need to get things done - but you do have to balance that against wanting to recover.

  • Thanks for your reply, I appreciate what you say and I am sure you are right. I will try going up to 5mg.

    I am not your conventional PMR sufferer. Now my 4 sons have left home, there is only me to do the work, which I have done all through my PMR, 3 years this October. If I rest or have days off, I feel worse and my head is all over the place, like when I had 3 weeks off in the UK. I always need to be doing something 7 days a week. It doesn't matter what it is, thats me unfortunately. First thing in the morning, I dunk my hands in hot water for 3-4 mins to get out the stiffness, then they are okay all day. But my head is the biggest problem. I've seen a specialist reference Dementia, Alzheimer's etc, I don't have a problem. So I carry on.

    I am pleased to have PMR, it won't kill me (I hope), could have been cancer or worse. But I will be pleased when it goes.

    Thanks again,

    Buenavista

  • Not sure I can agree with the "not your conventional PMR sufferer". Plenty of ladies are alone and have to cope with their DIY/gardens. One lady who fits that is well over 80 and has a 2 acre garden to cope with with her 87 year old partner. She too has to be always "doing" and has learnt the hard way to delegate a bit.

    The head problem could well be the "brain fog" that is part of PMR alongside the fatigue as well as sometimes being a side-effect of pred.

You may also like...